Advil causes hives – who knew?

Thank you everyone! You are always so helpful – I knew right where to turn with my question!

It looks like the majority of you found it somewhat painful, with a few finding it very painful. Not many of you had little to no pain – but you all highly recommended taking lots of advil beforehand.

Here’s my next issue with that – I didn’t bother telling you this a few posts ago, because my mind was wrapped around school, but I had hives last Thursday and Friday. Specifically, lip hives, the horrible, scary kind. Considering I’m staying away from foods that cause this like a pro, I couldn’t figure out what was causing it.

Wednesday night, when I had that tell-tale lump in my throat, I panicked, thinking this was all stress-related with the end of the school year, and I desperately tried to get rid of that lump. Two things have always helped eliminate it – hot tea and exercise (obviously something to do with internal heat). So, at 10:30 Wednesday night, when a cup and a half of tea didn’t help, I put on my running shoes, grabbed a head lamp and ran out the door. I have never done that before. But it actually did help, at least calm me down. The next morning, I had lip hives. Of course, it was the day of our moving up ceremony, and I only had to face – oh, I don’t know, 400 people, including the parents of my students. After it was all over, I was even more calmed, so imagine my surprise to wake up to the hives again Friday morning. This time, I had a suspicion and it was confirmed – it was advil.

At the beginning of last week, I pulled a weird muscle in my back climbing the monkey bars. I only did it for a minute! Yeah – I can play kickball and all that, but apparently I need to draw the line on the jungle gym. Apparently I’m too old. Anyway, not wanting to miss out on the last few games of kickball at recess, I kept re-injuring it, not letting it heal. So starting on Wednesday, I started taking advil around the clock. And that’s when the hives started. N found an article online that claims ibuprofen, as well as aspirin, can contribute to angioedema. As soon as I stopped taking advil, the hives stopped.

Now, I don’t take advil often, but when I do, it’s usually just one or two doses, usually with my period. I never take it around the clock. So I’m wondering whether I should take the advil before the HSG, but just the one, huge dose of it beforehand and suck it up afterwards, or find something else entirely. I can suffer with lip hives for one night, that’s fine, as long as they stay confined to my lips. It’s when they start to move down my throat that I start to panic.

So, regarding medication, I don’t really know what to do. I either have one day left to figure it out, or two whole weeks. That leads me to my RE appointment, and I’m just going to write another post, because otherwise, this one will be quite long!

Advertisements

7 thoughts on “Advil causes hives – who knew?

  1. K.Smitty says:

    I get the same lip hives from time to time, and I joke and say it makes me look like Angelina Jolie. But when I get it, it’s usually an allergic reaction and I take a Benadryl and feel loads better within an hour.

    If Advil really only bothers you if you take it for more than a day, maybe the HSG won’t prove to be a problem since you’ll only take one large dose beforehand and you’re done. OR, maybe you could substitute Aleve which is an NSAID like Advil but has a different active ingredient. OR, if you can take Benadryl, take the Advil and then take the Benadryl if you get the hives again. I would definitely ask your doctor about it though. It sounds JUST like how I get allergic reactions. Good luck!

  2. pegara says:

    Advil is the devil in my world. Every time I take it I get serious racing heart beat issues – at times my heart will suddenly race up to 200 beats per minute. I don’t know what it is but Advil
    And I don’t get along. You could take it and deal with the outcome or maybe try Tylenol based Midol.

    Good luck

  3. robin says:

    Take a midol or whatever you would take for menstrual cramps if advil doesn’t work for you! I think yesterday I told you I took advil but now that I think about it I may have actually taken midol. (Or a combination of the two.)

  4. ali says:

    Ive had hives for 5 months now, My lips were swollen for at least twice a week, I had intense itching, it was terrible. I went to the emergency room because I was having trouble breathing but after all they just gave me benadryl and allegra, this happened twice and I decided to go to an allergist and she told me I was allergoc to shrimp but I questioned my self how am I having allergic reactions to shrimp when I do not eat sea food, well a few days past and I kept getting hives and I started writing down everything I ate and drank during the day and thats when I notice that the days I dont take advil I dont seem to get hives at all, everytime I had a headache my doctor told me I can drink up to 3 advils and that was causing me horrible allergic reactions.

  5. marie casanova says:

    I had hives for three days and nights along with an upset stomach. I took benadryl. This was in 1996 and I haven’t touched one since. I am wondering if Aleve would be okay to take. ADVIL is out of my life!!!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s